Wisconsin, 2017

Tornadoes and Hail in Wisconsin, May 16, 2017

May 16, 2017 · NWS MPX · 6 events in 3 counties and zones

Severe thunderstorms developed along a warm-front in Southern Minnesota during the afternoon. During the late-afternoon and evening, storms continued to progress eastward and develop over Northwestern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
25
Property damage
$12 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms developed along a warm-front in Southern Minnesota during the afternoon. During the late-afternoon and evening, storms continued to progress eastward and develop over Northwestern Wisconsin. One supercell developed a long-track tornado that traveled 83 miles from 5 miles south of Clayton, WI to 13 miles southeast of Hawkins, WI. This is likely the longest single tornado track in Wisconsin since records began being kept in 1950, as a couple events in May 1953 were very likely multiple tornadoes. There were also numerous reports of very large hail, up to 3 inches in diameter that occurred in a long swath from southwest to Amery, to near Cameron.

Based on damage assessments through the state of Wisconsin, the total number of residential homes affected in Barron County alone was 160. Of those affected, 75 had minor damage, 45 had major damage, and 40 were destroyed. Total estimated damages were 5.1 million dollars. The total number of businesses affected in Barron County was 6. Of those, 2 had minor damage, and 4 were destroyed. Total estimated damages were 5.0 million dollars. This includes six barns at a Jennie-O turkey farm, located off of Highway SS and north of Highway OO near Chetek's Prairie Lake Estates mobile park, where some were destroyed. There were approximately 25,000 birds lost in the tornado.

In Rusk County, the total number of residential homes was 27. Of those affected, 21 had minor damage, 3 had major damage, and 1 was destroyed. Total estimated damages were $420,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 2:26 PM CST, 54 minutes earlier.

Area forecast discussion, May 16, 2:26 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue May 16 2017

The main concern in the short term is the potential for heavy rain
and flooding tonight along the boundary that is forecast to be
draped from southern Minnesota through west central Wisconsin.
This boundary will be fairly stationary and could see continued
convective development along it with multiple rounds of 2-3"/hr
rainfall rates. There is also a severe threat, with the main
concern being large hail.

Early afternoon water vapor imagery with RAP13 500mb heights and
winds showed southwest flow across the Midwest with a few subtle
perturbations in the flow. SPC Mesoanalysis identified around 2000
J/kg of MLCAPE across the region, with deep layer shear of close
to 40 kts. This will be sufficient for a few supercells capable of
producing large hail with a secondary threat for damaging wind.
The higher LCLs of 1250 to 1500m help limit the tornado threat.

The main concern is heavy rain as an inverted trough of low
pressure remains stationary over the region. A stationary front as
seen in the H925 winds and isotherms will stall out across the
region as the low level jet strengthens overnight. HiRes models
are in good agreement with storms develop along this boundary.
These models tend to lift the storms northwest toward Mankato and
the Twin Cities metro, but given the lack of strong forcing feel
that the storms will remain closer to the boundary. The ECMWF does
the best job of depicting this scenario. Storms will be moving
progressively northeast, but this is parallel to the boundary so
should see continued redevelopment and potential for training
thunderstorms. For that reason issued a flash flood watch
overnight.

On Wednesday the parent upper level wave will lift northeast cross
the region, and this will drive the front to the northwest. This
could lead to another are of heavy rain and flash flooding, mainly
along a line from Redwood Falls through St Cloud. Did not
address this secondary risk of heavy rain with any headlines
since it could change depending on how tonights convection
unfolds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue May 16 2017

Picking up the forecast tomorrow evening, the main low will finally
be arriving with widespread rain ongoing.  By 00Z, the low looks to
be near far northwest Iowa with the warm front extending to the
northeast.  Most of the precipitation at this time will be across
the deformation zone lifting north of the front.  The surface low
will track east-northeast, staying south of the metro and heading
through the Eau Claire area.  The instability will be confined to
the warm sector, so thunder chances will quickly diminish once the
wind direction shifts from southerly to northeasterly flow.

After that front drops through by Thursday, a much cooler several
days are expected as we remain in cool northerly flow with a
canadian high pushing south into the Upper Midwest.  However, the
next storm system will be taking shape along the lee of the rockies
as a norther deep upper trough pushes through the four corners
region.  This system will lift northeast rather quickly and move
directly through our area Saturday into Sunday.  Confidence has
increased in widespread rains for Saturday in southern MN and there
will be a chance for thunder in the warm sector, but instability
looks rather limited so not expecting particularly strong storms
with this.  Temperatures will likely be held in the 50s and with wet
weather most of the weekend, quite a different weekend compared to
last weekend.

That system lifts out by Monday morning with warm air advection
expected during the day Monday. Highs should recover to around 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 207 PM CDT Tue May 16 2017

VFR conditions this afternoon, with showers and thunderstorms
developing later this evening across southeast MN and western WI.
These thunderstorms could produce heavy rain, but as of now it
appears they will be south and east of most taf sites. The storms
will lift northeast Wednesday morning, with MVFR/IFR ceilings
developing. Another area of rain will develop on Wednesday along
a line from Redwood Falls through St Cloud.

KMSP...
VFR conditions today with showers and thunderstorm chances
increasing later this evening and overnight. The heaviest rain
should be south and east of KMSP. Cloud bases should lower
overnight and be below 1700 ft tomorrow with rain likely.

/OUTLOOK FOR KMSP/
Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt
Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for WIZ016-024>028.

MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for MNZ077-078-084-085-092-093.

&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, May 16, 1:25 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue May 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
225 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with heavy rain and severe weather are possible
later tonight. Flooding and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will occur Wednesday. The main severe
weather threat will be locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 16, 2:04 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017

MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.

This includes Interstate 35 between mile markers 51 and 66.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
      4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337

ETA
Local storm report, May 16, 2:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             1 ESE WATERVILLE        44.22N 93.56W
05/15/2017  M1.25 INCH       LE SUEUR           MN   COCORAHS

&&
Local storm report, May 16, 2:28 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NNW FARIBAULT         44.32N 93.29W
05/16/2017  E1.00 INCH       RICE               MN   TRAINED SPOTTER

&&
Local storm report, May 16, 2:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NE DENNISON           44.42N 93.03W
05/16/2017  M1.75 INCH       GOODHUE            MN   PUBLIC

            PICTURE PROVIDED.

&&
Local storm report, May 16, 2:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             CANNON FALLS            44.51N 92.91W
05/16/2017  M1.00 INCH       GOODHUE            MN   PUBLIC

            PICTURE PROVIDED VIA SOCIAL MEDIA.

&&
Local storm report, May 16, 3:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             2 SSW INVER GROVE HEIGH 44.83N 93.06W
05/16/2017  E1.75 INCH       DAKOTA             MN   PUBLIC

            DIMES TO GOLF BALLS.

&&

JRB

The radar

The Minneapolis radar (KMPX), 122 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 tornado. Local standard time, as filed.

Hail, Polk

When
May 16, 3:20 PM CST to 3:40 PM CST
Where
Polk County, 0.26 mi WNW of Clayton to 0.54 mi SSE of Little Falls
Measured
2.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
45.332, -92.175

There was a swath of very large hail, up to baseball size, that fell from southwest of Amery, northeast to Clayton. Numerous photos from social media provided how large the hail became.

Hail, Barron

When
May 16, 3:40 PM CST to 4:13 PM CST
Where
Barron County, 4.78 mi S of Turtle Lake to 0.23 mi WSW of Barron
Measured
3 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
45.332, -92.168

There was a swath of very large hail, up to 3 inches in diameter, that occurred from east of Clayton, to Barron.

Tornado, Polk

When
May 16, 3:42 PM CST to 3:44 PM CST
Where
Polk County, 5.26 mi E of Clear Lake to 5.22 mi S of Clayton
Rating
EF0
Path length
0.32 mi
Path width
613 yd
Continued into
Barron, Wi (MPX)
Reported by
NWS Storm Survey
Coordinates
45.253, -92.162

A powerful thunderstorm tracked across northwest Wisconsin during the the early evening of 05/16/17. The tornado produced a strong, long track tornado that first developed over southeastern Polk County, 5 miles south of Clayton. It damaged a couple farmsteads in Polk County then tracked mostly eastward across southern Barron and southern Rusk counties.

Tornado, Barron

When
May 16, 3:44 PM CST to 4:38 PM CST
Where
Barron County, 2.15 mi NW of Reeve to 5.88 mi ESE of Canton
Rating
EF2
Path length
31.34 mi
Path width
1,320 yd
Continued into
Rusk, Wi (MPX)
Deaths
1 direct, 0 indirect
Injuries
25 direct, 0 indirect
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
45.255, -92.156

The tornado first developed over southeastern Polk County, then tracked mostly east-northeast across southern Barron before moving into Rusk County and eventually Price County. In Barron County, the tornado hit numerous farmsteads, devastating barns and other outbuildings. The hardest hit area in Barron County was just north of Chetek, WI, where high-end EF2 damage was found. A number of mobile homes were completely demolished, and this is where the one fatality occurred. After that, several turkey barns were leveled, and then multiple homes were hit hard near Prairie Lake, especially those on the eastern shore.

Hail, Barron

When
May 16, 4:15 PM CST to 4:20 PM CST
Where
Barron County, 0.94 mi S of (Rdp)rice Lake Regional Airport to 1.54 mi NE of Cameron
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
45.406, -91.780

Several reports of very large hail occurred around Cameron, the largest was tennis ball size.

Tornado, Rusk

When
May 16, 4:38 PM CST to 5:56 PM CST
Where
Rusk County, 6.43 mi WSW of Weyerhaeuser to 8.01 mi SSE of Hawkins
Rating
EF3
Path length
41.88 mi
Path width
1,320 yd
Continued into
Price, Wi (DLH)
Property damage
$420,000
Reported by
NWS Storm Survey
Coordinates
45.392, -91.541

The long-track tornado continued from Barron County into Rusk County and produced EF3 damage in the Conrath area. It entered Rusk County with an east-northeast track, but shortly thereafter began a gradual turn to the east and barely missed the village of Weyerhaeuser. Soon after passing Weyerhaeuser, it even turned a little toward the east-southeast (this happened at about 45.4063, -91.3583). The tornado then barely missed the village of Conrath. North of Conrath, however, the tornado leveled a house, and this is where the EF3 damage took place. Elsewhere, the tornado destroyed numerous sheds, outbuildings and garages and thousands of trees across the county. The tornado continued into southwestern Price County where it only produced EF0 damage and dissipated at 18:10 CST at 45.3916, -90.4919.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Barron2017-05-1645MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689536, 689538, 689563, 689564, 689542, 690881.